Can Statin Drugs Cause Cataracts?

A cortical cataract. SCIENCE PHOTO LIBRARY

Recent studies have shown that statin drugs may significantly increase the risk of developing cataracts. Researchers at the San Antonio Military Medical Center in Texas conducted a study that included 6972 pairs of statin users and non-statin users. They found that the development of cataract was 27% higher in statin users. Researchers pointed out that the study is not conclusive and by no means shows a cause and effect relationship.

However, researchers stated that statin use does appear to be associated increased risk for developing a cataract.

How Do Statin Drugs Cause Cataracts?

It is known that oxidative damage is partially responsible for the development of cataracts. Statins have a bidirectional effect on oxidative processes which can potentially increase the risk for cataract. Other studies have hypothesized that elevated cholesterol is needed inside the cells that develop within the lens and it is needed to maintain its transparency. As a result, statins could block this process causing a cataract to develop. It has also been noted that humans and animals with a hereditary cholesterol deficiency have an increased risk of developing cataracts.

More studies are warranted. Although most studies involving statin use and cataracts are careful to filter out complicating factors that may influence the study, factors such as diabetes could potentially cloud the results.

Many diabetic patients also have cardiovascular disease and take statin medications. Diabetic patients already have an increased risk for developing earlier and more severe cataracts than people without diabetes. Complicating the picture even more, there have actually been some studies in the past that showed that statins could decrease the development of cataracts.

What Are Statin Drugs?

A statin is a class of drugs that is mainly used to lower cholesterol levels in the body. Statin drugs work by blocking the action of a certain chemical found in the liver that makes cholesterol. We all need some level of cholesterol in our bodies. Cholesterol is required for our cells to function correctly. However, abnormal levels of cholesterol can lead to atherosclerosis. Atherosclerosis is caused by cholesterol plaques that build up in our blood vessels and block the normal flow of blood. A statin can lower cholesterol which lowers the risk for heart attack and stroke. Examples of statins are Lipitor, Pravachol, Crestor, Zocor, Lescol and Vytorin.

What Are Cataracts?

A cataract is a clouding of the eye's lens. Cataracts are the leading cause of blindness among people older than 55. Most older people have some degree of lens clouding, which is a normal part of aging. The lens is located behind the iris. It is responsible for focusing light on the retina, and for producing clear, sharp images.

The lens has the ability to change shape, known as accommodation. As the eye ages, however, the lens hardens and loses its ability to accommodate. Dead cells or chemically changed cells accumulate in the lens, causing the lens to gradually become cloudy. Light that would normally be focused by the lens is scattered around because of the cloudiness, so vision is no longer clear and sharp.

Cataracts are generally painless. They usually start out as a small, opaque spot and slowly grow larger. Vision is not usually affected until a large area of the lens becomes cloudy. The following symptoms may occur with cataracts:

  • Blurred vision
  • Light sensitivity
  • Halos around lights
  • Impaired night vision
  • Yellowing or fading of color vision
  • Double vision
  • Changes in eye wear prescription

What You Should Know

It is important to point out that it may not be prudent to stop taking your cholesterol medication just because it increase your risk for cataracts. Cataract surgery is usually a very successful, well-tolerated procedure, while high cholesterol can significantly increase your risk for heart attack, stroke and death. Your doctor should discuss with you that taking statins have been shown in some studies to increase your risk for developing cataracts.

Sources:

Leuschen, Jessica ND. Association of Statin Use With Cataracts:  A Propensity Score–Matched Analysis. JAMA Ophthalmology, 2013.

Continue Reading